Vitamin D and me
A few months ago when my doctor began weaning me off an antidepressant I had taken for three years, blood tests were ordered. I learned my vitamin D level was low and was put on 800 mg a day.
Online I found that low vitamin D levels might cause me to feel achy. A recheck of my vitamin D level found it was still too low, 24 out of a possible 30, and my doctor increased my supplement to 1600 mg a day.
Being vitamin D deficient surprises me, since I have never been told I was deficient in the past. But I am a breast cancer survivor and know that chemotherapy can cause physical changes. Currently, I get two monthly injections which prohibit estrogen from allowing any estrogen receptor positive breast cancer cells from replicating. Current cancer research also shows that vitamin D wards off cancer.
A nurse told me that lack of sunshine could cause the deficiency. The facility is locked 24/7 and I cannot to go out alone. The only safe outside place is a small patio on the front of the building and someone would have to be with me. Since I have been here male residents are the only ones who have been allowed outdoors on their own. I would not feel safe sitting outside alone in this "near downtown" neighborhood.
At a previous, rural facility I could easily go outside, ride around and sit in the sun. I was allowed out on my own and could safely sit on the front sidewalk, away from traffic.
Other factors could affect my vitamin D level, such as being over 60 years old, having a BMI (body mass index) of over 30, and no longer eating dairy products due to cholesterol and calorie concerns.
Tuna and other fish are high in vitamin D but the facility does not serve them very often. Other than taking supplements I can try to eat these foods when I go on outings.
Topics: Facility management